The first time I stopped taking the pill after breaking up with a long-term, live-in boyfriend, I assumed nothing much would change except that I’d stop having to stress about forgetting to pick up my prescription. Then, my next period came.
The main thing I remember now is the sheer volume of blood. Carrie-at-the-prom levels of blood. Waves-pouring-out-of-the-elevator-in-The-Shining amounts of blood. Rick-Grimes-after-a-Walking-Dead-killing-spree kinds of blood. You get the picture. I seriously thought I might be haemorrhaging and was very, very scared.
I wasn’t, and the bleeding lessened as time went on. But it turns out this is a not-uncommon occurrence after going off the pill, according to Mary Jane Minkin, MD, a clinical professor of obstetrics and gynaecology at Yale University School of Medicine. And a deluge of blood is not the only thing that can happen.
Read on for everything you need to know about the unexpected side effects of going off the pill.
Like what you see? How about some more R29 goodness, right here?